PMRGCAuk
7,060 members11,224 posts

My PMR Journey

I was diagnosed last September 2017 and started on 20mg of prednisone. I think I’ve had PMR longer though. My rheumatologist had me down to 6mg prednisone now. I was really hurting so I tried dry needling and a chiropractor. My rheumatologist said I had seronegative inflammatory arthritis because my blood markers were not elevated. He has wanted to prescribe plaquenil, tramodol and sulfasalazine at different times. I took it upon myself 3 days ago to increase my prednisone to 10mg and I am nearly painfree. I do have an appointment with a new doctor on the 23rd because at the start of this my go put me on 20mg and at the end of a month just had me stop. I felt terrible! Then he recommended the rheumatologist and I’ve already told the rest of my story. What should I do now? I think taper slowly from 10mg and see how it goes? I am going to see this new doctor who comes highly recommended and specializes in geriatrics and difficult cases. Sorry this is so long but badly need an understanding friend.

21 Replies
oldestnewest

However you want to look at it - your rheumy has no idea!!! One in 5 patients with PMR or GCA does not have raised blood markers. And to expect to have a PMR patient down to 5mg in 8 months is optimistic by anyone's standards:

practicalpainmanagement.com...

a study done by a top PMR/GCA expert at the Mayo Clinic, suggests just under 18 months as the median time to be able to get to 5mg for an extended period. There will be people who manage it in 8months - but they are very rare.

I think you should taper slowly from 10mg too - but not until your symptoms are stable, after perhaps 2 to 3 weeks.

Do you mean your GP put you on to 20mg for a month and then just stopped? That is downright stupid not to mention unkind. But you are in the USA I assume? So you would have problems making a complaint?

3 likes
Reply

Plenty of understanding friends here, many of us have also suffered an over optimistic rheumy unfortunately our PMR doesn’t always agree.

Agree with all that PMRpro says. Just to offer sympathy and wish you well with your new doc.

1 like
Reply

I think the rule of thumb is, if pred works stick with it. At 10mg, taper half a mg a month and things should go smoothly. If you start to have pain STOP reducing. You know more about how your body feels than anyone else.

2 likes
Reply

Thank you PMRpro, CT-5012 and piglette. I appreciate you all more than you know. I will keep the appointment with the new doctor but will go armed with pages of information just in case I need it. And yes the GP did just stop the prednisone after a month on 20mg. What a ride this PMR journey is!!!

1 like
Reply

Hope he develops PMR one day. And we won't tell him about the forum...

12 likes
Reply

😂😂😂

Reply

Some of these doctors do not deserve to be called doctors! I suppose they can just bury their mistakes.

6 likes
Reply

🤣☠

4 likes
Reply

Just remember symptoms mean more than blood results - 20mg to 0mg is unthinkable, who is this person?

1 like
Reply

The thing that makes me 'mad' is these hapless medicos aren't the ones who 'suffer' the consequences of their ineptitude - and yes sometimes 'burying' their 'mistakes is a horrible reality - but often people are just left to feel so miserable and depressed. Not good enough !!!!

1 like
Reply

Hi Lanka. I was diagnosed a couple of months ahead of you, late June 2017. Started on 15mgs, now at 8.5mgs. So I started lower than you but am currently higher. Think that says it all. Your tapering has been very quick in comparison. My Rheumy wanted me to taper more quickly, but thanks to this forum I have confidence to take control. Also if the pred is doing its job then blood markers would be down. Der!!!!

I hope this new GP listens to you. Best wishes.

Reply

I was interested to read some of the replies to your post Lanakay. I think you were very smart to increase your prednisone when you had a flare. Without this site I would have felt very isolated. It has been amazingly supportive. I am in the U.S.A. Too. I got PMR and GCA last summer. I had an internal bleed (in the intestine) most probably due to the 60mg of Prednisone I was started on. I had a colonoscopy and it was something called an AVM which was cauterized....or at least fixed...had another colonoscopy to check that two months later. Everything was okay. Meanwhile due to the bleeding I was very anemic. Took iron and had some iron infusions. It took a while to recover from that. About four months ago my hair started to fall out. That seems to have stopped and I have heard can be either due to steroids or the shock of the disease. I am down to 5mg but am feeling very tired. I go down by one mg per month with a week inbetween of 5mg/6mg every other day.

I assume I am so tired because the adrenals are taking over or trying to.

Does anyone else experience this fatigue when they lower their dose? I also find it difficult to deal with heat, having a lot of hot flashes and more sweating! I never had a problem when I had menopause (I am an active 73 year old).

Reply

The fatigue can be the PMR/GCA itself and/or the pred - everyone is a bit different. And then as you get to low doses of pred you get the poor adrenal function kicking in too.

I got to 5mg a few years ago and was fine, 4mg was OK, 3.5mg was definitely not. I went back to 5mg (simpler, single tablet so cheaper) and was fine until I had what must have been a flare but in a very unusual form requiring 15mg to manage the symptoms. Now I got to 7mg some months ago - and was back to wading through treacle! I would have stuck it out but I also realised my atrial fibrillation was much worse. At 8mg it was significantly better, at 9mg it was just about gone. I'm sure my rheumy isn't happy - but the discussion has been deferred while I tried methotrexate. That made me feel as bad at 9mg as I was with 7mg pred! Plan B????

A lot of people find their body thermostat goes haywire - both with PMR itself and with pred. For a while I just felt hot - and then suddenly, for no apparent reason, I felt cold! Now it all seems not too bad - currently the daytime temperatures are upper 20s C/ low 80s F and fairly comfortable as long as I'm not in direct sun. Normal northern Italian summer ...

Reply

Thanks so much for your response. Yes, low 80’s with low humidity (I live in Washington DC area) is nice, but the summer heat where I live is usually hotter and of course very humid...however air conditioning is a relief! Sorry to hear about everything you have gone through and are still going through too. Its interesting that you say a single tablet, i.e. 5mg is simpler. I agree, when it is 5mg plus 1mg I am terrified that I will take two 5mg tablets by mistake or two 1 mg tablets by mistake as they are almost the same size. The other day I dropped one on the floor and madly searched for it......before my dog could get it! She eats everything.

Plus I hate to lose one!

Good luck and stay cool.

Reply

Mine stay in their original tub and I count them out into a dosette box. Mine are identical in size - but with a very slight difference in colour (light yellow, lighter yellow and lightest yellow!). Good light and a careful examination reveals the dose imprinted on them though!

I wouldn't worry about mistakenly taking 2x5mg, I'd enjoy feeling extra good - 2x1mg is a different matter!

Reply

Thanks PMRpro. Mine are all white. Haven’t looked closely enough to see if the dose is written on them. I probably would need a magnifying glass! I seem to have some leftovers which I will probably use again...i.e.10mg pills. Also I have a pill cutter, but have been told not to use that for the lower doses.

Reply

Why not? Lots of us do. There are people who will split a tablet into quarters! It really doesn't have to be accurate - just as long as it is less than you WERE on...

Reply

Thank you for your reply. I have experienced the fatigue often. I think it is just part of the PMR. Also I have always been cold and wearing a sweater. Not any more. I am usually too hot when everyone else is getting a sweater. I will be 72 in December so we are close to the same age. I, too, have always been active. I still work part time at a Chico’s store. I like the discount I get on my clothes! 😘

Reply

Hi, yes I know Chicos! Haven’t been in there for a while though. You didn’t say if you had GCA.....but interesting to hear that you too get hot.

Also the fatigue....not really a sleepy kind of fatigue but an “exhausted” sort of feeling. It seems that Prednisone is the drug we love to hate....a miracle drug that we can't wait To get off of. Of course I am really glad there is something we can take for this. Apparently this disease is more common among Northern Europeans. Not sure why that is, but of course anyone can get it.

Good luck!

Reply

I just have PMR. No GCA.

Reply

It sounds like a tough journey. A slow taper is wise. There are many Great diets that will help with the inflammation on the web, eliwillminate carbs and sugars, these can induce flares. I find my primary dr more empathetic that my rhuema dr.

Keep a log of dosage and flares this will help you . I've found great support groups on Facebook.

And yes the heat reacts with the prednisone.

Stay calm.

Reply

You may also like...